COSMETICS UTILIZATION PATTERN AND RELATED ADVERSE REACTIONS AMONG FEMALE UNIVERSITY STUDENTSAbstract
Background: Cosmetics are articles applied to the human body for cleansing, beautifying, promoting attractiveness or altering appearance. In the last few years, the consumption of cosmetics has touched new heights and the curve is shooting upwards. Along with this, cosmetics are causing alarming adverse reactions to consumers and hence studying their utilization pattern and impact besides beautifying would be important.
Objective: To assess cosmetics utilization pattern and common cosmetics related adverse reactions among Mekelle University female students.
Method: A cross-sectional study was carried out on cosmetics utilization pattern and related adverse reactions, among Mekelle University female students, from April to June, 2009. The study participants were selected by stratified and then systematic sampling technique from all colleges and campuses of the university. Data were collected by using self-administered, semi-structured questionnaire through trained pharmacists. Epi info 3.5.1 and SPSS version 12 for windows program were used for the data entery and analysis, respectively.
Result: The study showed that 710 (97.8%) of the participants had a habit of using cosmetics. The most frequently used cosmetic products were body lotion (76.0%) followed by deodorants (74.0%) and hair cosmetics (51.3%). Cosmetics related adverse reactions were encountered by 131 (18.4%) of cosmetics users primarily on their face, hair and skin. Deodorants and lotion were the primary adverse reaction causing cosmetic products. There was a significant association between economic status of the students and cosmetics use. Occurrence of cosmetics related adverse reactions was significantly associated with the number of cosmetics used per day, source of cosmetics and sharing of cosmetics.
Conclusion: The study revealed that majority of the students were cosmetics users. A significant proportion the users suffered from cosmetics related adverse reactions. The students need to be awared on rational cosmetics utilization practices to help in decreasing the reported adverse reactions
H. Dibaba, D. Yadesa, B. Legesse *, Z. Shewamene and B. W. Gerima
Pharmacy Department, Mekelle University, Mekelle, Ethiopia
11 November, 2012
23 December, 2012
15 February, 2013
01 March, 2013